Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS San Angelo, TX

May 11, 2011Mason County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 11, 2011, 2:05 PM CDT for Mason County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 2:05 PM CDT (19:05 UTC)
Expired
May 11, 2011, 2:45 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Mason County, TX

The radar

The Austin/San Antonio radar (KEWX), 145 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:21 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2847 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2847 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
3.3
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS54 KSJT 111905
SVRSJT
TXC319-111945-
/O.NEW.KSJT.SV.W.0091.110511T1905Z-110511T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
205 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MASON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 245 PM CDT

* AT 203 PM CDT...A SEVERE THUNDERSTORM WAS 8 MILES SOUTHWEST OF
  LOYAL VALLEY...OR 16 MILES SOUTH OF MASON...MOVING NORTHEAST AT 40
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOYAL VALLEY BY 215 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

&&

LAT...LON 3050 9931 3092 9900 3092 9896 3050 9896
      3049 9897
TIME...MOT...LOC 1905Z 222DEG 35KT 3054 9912

$$


JOHNSON
1 follow-up statement
959 
WWUS54 KSJT 111932
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT WED MAY 11 2011

TXC319-111945-
/O.CON.KSJT.SV.W.0091.000000T0000Z-110511T1945Z/
MASON TX-
232 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN MASON COUNTY...

AT 231 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF LOYAL VALLEY...OR 15 MILES WEST OF LLANO...MOVING NORTHEAST AT 40
MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS.
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF EASTERN MASON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

&&

LAT...LON 3050 9917 3092 9896 3050 9896 3049 9897
TIME...MOT...LOC 1933Z 222DEG 35KT 3074 9891

$$


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:29 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 11, 12:29 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1229 PM CDT WED MAY 11 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
STORMS WILL CONTINUE TO MOVE EAST ACROSS WEST CENTRAL TEXAS
THROUGH THE LATE AFTERNOON. THE ABILENE AND SAN ANGELO TERMINALS
ARE EXPECTED TO BE VFR THROUGH OUT THE FORECAST PERIOD. JUNCTION
AND BRADY TERMINALS WILL LIKELY SEE SOME CB IN THE AREA WITH MVFR
CIGS FOR A COUPLE OF HOURS. LOW CLOUDS ARE EXPECTED TO INVADE
THESE TERMINALS EARLY TOMORROW MORNING AND DISSIPATE OFF BY EARLY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1038 AM CDT WED MAY 11 2011/

UPDATE...
FORECAST HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH AND
WEATHER TODAY...SEE DISCUSSION.

DISCUSSION...
FORECAST HAS BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH 278...
WHICH ENCOMPASSES MUCH OF OUR AREA ALONG/EAST OF HIGHWAY
277. HAVE ALSO INCREASED POPS CONSIDERABLY ACROSS THE AREA ALONG
AND EAST OF THE ONGOING THUNDERSTORM ACTIVITY. POPS DECREASE
FROM THE WEST THIS AFTERNOON...AS THE DRYLINE/PACIFIC FRONT
PUSH FARTHER TO THE EAST. TEMPERATURE ADJUSTMENTS MAY ALSO BE
NEEDED FOR HIGHS THIS AFTERNOON...DEPENDENT ON PLACEMENT OF
CONVECTION AND EXTENT OF CLOUD COVER.

PREV DISCUSSION... /ISSUED 607 AM CDT WED MAY 11 2011/

AVIATION...
/12Z UPDATE/

A DRYLINE WILL MOVE EAST THROUGH WEST CENTRAL TEXAS THIS MORNING
AND INTO EARLY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE
STORMS THIS AFTERNOON IN THE VICINITY OF THE SOUTHERN
TERMINALS...HAVE INCLUDED A PROB30 GROUP AFTER 21Z FOR KJCT AND
KBBD. FOR THE REMAINING TERMINALS...EARLIER PASSAGE OF THE DRYLINE
WILL LESSEN CHANCES FOR THUNDERSTORMS. SURFACE WINDS WILL VEER TO
THE SOUTHWEST WITH THE PASSAGE OF THE DRYLINE WITH ASSOCIATED
GUSTS TO 30KTS. WINDS WILL WEAKEN BY THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 86  62  89  56  80 /  70  20  10  10   0
SAN ANGELO 	 88  62  91  56  86 /  60  10  10  10   0
JUNCTION 	 88  69  88  60  87 /  70  20  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING.

&&

99/99/18
Hazardous weather outlook, May 11, 4:35 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 AM CDT WED MAY 11 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
435 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THE AFTERNOON...MAINLY EAST OF THE DRYLINE
EXTENDING FROM FROM THROCKMORTON TO BAIRD TO BRADY TO JUNCTION.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ALONG AND EAST OF A DRYLINE THAT WILL EXTEND FROM NEAR BROWNWOOD
TO JUNCTION. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY
EVENING.

In the hours before

Special weather statement, May 11, 12:25 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1225 PM CDT WED MAY 11 2011

TXZ073-111800-
CONCHO TX-
1225 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT FOR CONCHO
COUNTY...

AT 1222 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF EDEN...OR ABOUT 21
MILES NORTH OF MENARD...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILLERSVIEW BY 1235 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Local storm report, May 11, 12:31 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1231 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             1 N COLEMAN             31.84N  99.43W
05/11/2011  E1.00 INCH       COLEMAN            TX   BROADCAST MEDIA

            REPORT FROM KTXS EMPLOYEE

&&

EVENT NUMBER SJT1100174

JOHNSON
Special weather statement, May 11, 12:55 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1255 PM CDT WED MAY 11 2011

TXZ169-170-111830-
KIMBLE TX-MASON TX-
1255 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR KIMBLE
AND MASON COUNTIES...

AT 1250 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 29 MILES SOUTHWEST OF LOYAL VALLEY...OR
ABOUT 21 MILES EAST OF JUNCTION...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHEASTERN KIMBLE AND SOUTHERN MASON COUNTIES.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Special weather statement, May 11, 12:59 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT WED MAY 11 2011

TXZ154-155-111845-
MCCULLOCH TX-SAN SABA TX-
1259 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR
MCCULLOCH AND SAN SABA COUNTIES...

AT 1254 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHEAST OF ROCHELLE...OR
ABOUT 10 MILES EAST OF BRADY...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 105 PM CDT
  HALL BY 115 PM CDT
  RICHLAND SPRINGS BY 120 PM CDT
  SKEETERVILLE AND ALGERITA BY 125 PM CDT
  SPRING CREEK AND LOCKER BY 135 PM CDT
  THE INTERSECTION OF RANCH ROAD 765 AND RANCH ROAD 45 BY 140 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Local storm report, May 11, 1:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             ZEPHYR                  31.68N  98.79W
05/11/2011  E1.00 INCH       BROWN              TX   POST OFFICE

            HAIL WAS AT LEAST THE SIZE OF QUARTERS

&&

EVENT NUMBER SJT1100175

JOHNSON
Special weather statement, May 11, 1:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 PM CDT WED MAY 11 2011

TXZ140-155-111930-
SAN SABA TX-BROWN TX-
145 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR SAN
SABA AND BROWN COUNTIES...

AT 142 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES NORTH OF BLANKET TO 11 MILES SOUTH OF RICHLAND SPRINGS...OR
ALONG A LINE EXTENDING FROM 12 MILES WEST OF COMANCHE TO 11 MILES
SOUTH OF RICHLAND SPRINGS...MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPRING CREEK AND ALGERITA BY 155 PM CDT
  HARKEYVILLE BY 205 PM CDT
  SAN SABA BY 210 PM CDT
  CHAPPEL BY 220 PM CDT
  US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE AND BEND BY 225 PM
  CDT

DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:59 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan46 min
May 11, 9:36 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels, Tom Green39 min
May 11, 9:51 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor39 min
May 11, 10:16 AM CDTAreal Flood AdvisorySJTRunnels119 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 11, 10:52 AM CDTAreal Flood AdvisorySJTTom Green113 min
May 11, 11:16 AM CDTAreal Flood AdvisorySJTCallahan, Coleman119 min
May 11, 11:32 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman43 min
May 11, 11:37 AM CDTAreal Flood AdvisorySJTConcho113 min
May 11, 12:03 PM CDTAreal Flood AdvisorySJTBrown117 min
May 11, 1:04 PM CDTFlash Flood WarningSJTBrown116 min
May 11, 1:04 PM CDTSevere Thunderstorm WarningSJTBrown41 min
May 11, 1:31 PM CDTAreal Flood AdvisorySJTSan Saba119 min
May 11, 3:09 PM CDTAreal Flood AdvisorySJTBrown111 min
May 11, 4:22 PM CDTSevere Thunderstorm WarningSJTMason53 min
May 11, 5:17 PM CDTSevere Thunderstorm WarningSJTMason43 min
May 11, 6:01 PM CDTSevere Thunderstorm WarningSJTMason59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.